Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2005, 2:15 PM MST for Santa Cruz County, Arizona. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 2:15 PM MST (21:15 UTC)
- Expired
- Jul 20, 2005, 2:49 PM MST
- In force
- 34 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:25 PM MST | TSTM WND DMG | 2 S Patagonia, AZ | FEW HUNDRED POUND STORAGE SHED DAMAGED WHEN BLOWN ACROSS YARD AS WELL AS SHINGLES BLOWN OFF ROOFS IN NEIGHBORHOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 202116 SVRTWC AZC023-202200- /O.NEW.KTWC.SV.W.0036.050720T2115Z-050720T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA * UNTIL 300 PM MST * AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTHEAST OF TUBAC...OR ABOUT 10 MILES NORTHEAST OF NOGALES...AND MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATAGONIA LAKE...RIO RICO AND TUMACACORI. LAT...LON 3136 11080 3152 11070 3172 11103 3150 11117 $$ WEATHER.GOV/TUCSON SCHAFFNER
2 follow-up statements
000 WWUS55 KTWC 202131 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 231 PM MST WED JUL 20 2005 AZC023-202200- /O.CON.KTWC.SV.W.0036.000000T0000Z-050720T2200Z/ SANTA CRUZ AZ- 232 PM MST WED JUL 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MST FOR CENTRAL SANTA CRUZ COUNTY... AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. A TRAINED SPOTTER REPORTED STRONG WINDS AND TREES BENDING OVER NEAR PATAGONIA LAKE...OR ABOUT 8 MILES NORTHEAST OF NOGALES...MOVING NORTHWEST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO...TUMACACORI AND TUBAC. LAT...LON 3136 11080 3152 11070 3172 11103 3150 11117 $$ WEATHER.GOV/TUCSON SCHAFFNER
000 WWUS55 KTWC 202149 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST WED JUL 20 2005 AZC023-202153- /O.CAN.KTWC.SV.W.0036.000000T0000Z-050720T2200Z/ SANTA CRUZ AZ- 249 PM MST WED JUL 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY IS CANCELLED... AT 249 PM MST THE THUNDERSTORM LOCATED TO THE NORTHWEST OF PATAGONIA LAKE HAS STARTED TO BREAK UP AND WAS BELOW SEVERE LEVELS. THE WARNING FOR CENTRAL SANTA CRUZ COUNTY IS CANCELLED. A TRAINED SPOTTER HAS REPORTED RUNNING CREEKS NEAR PATAGONIA LAKE AND RAINALL OF 0.73 INCHES WITHIN 5 MINUTES. INTERESTS IN THE AREA SHOULD AVOID DRIVING THROUGH FLOWING WATER. LAT...LON 3136 11080 3152 11070 3172 11103 3150 11117 $$ WEATHER.GOV/TUCSON SCHAFFNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM MST, 4 minutes earlier.
Area forecast discussion, Jul 20, 2:11 PM MST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST WED JUL 20 2005 .SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS WILL CONTINUE TO FEED MONSOON MOISTURE INTO THE REGION FROM BOTH THE EAST AND SOUTH. THE RISK OF THUNDERSTORMS WILL BE ENHANCED SOMEWHAT THIS EVENING AN AN UPPER LEVEL DISTURBANCE APPROACHES FROM WEST TEXAS. A MORE SUBSTANTIAL INCREASE IS EXPECTED FRIDAY AND SATURDAY AS REMNANT MOISTURE FROM NOW TROPICAL STORM EMILY MOVES ACROSS NORTHERN MEXICO AND INTO SOUTHERN ARIZONA. && .DISCUSSION...18Z SOUNDING CAME IN WITH A BIT OF A SURPRISE...A LITTLE WARMING AND DRYING IN THE 400-300MB LAYER HAS ALREADY BEGUN AHEAD OF THE W TX UPPER LOW. HOWEVER THE E SHEAR REMAINED NEAR 30KTS WITH A MODIFIED CAPE NEAR 1500J/KG. OTHER ISSUE IS THAT WE HAVE BECOME SO SOUPED UP IN THE LOW LEVELS THAT TEMPS HAVE BEEN RUNNING ABOUT 4-6F BELOW YESTERDAY. THAT HAS ALSO CUT INTO OUR CAPE A BIT. SO WHILE IT DOES NOT LOOK AS ALARMING AS IT DID EARLIER IN THE DAY...WE WILL BE ON THE ACTIVE SIDE AGAIN THIS EVENING WITH NOT ONLY GUSTY WINDS A CONCERN BUT PERHAPS A LITTLE MORE HEAVY RAINFALL COVERAGE...ESPECIALLY FROM KTUS WEST. HWO IS APPROPRIATELY WORDED AND SPC SLIGHT RISK LOOKS GOOD. WE WILL ALSO CARRY SOME HEIGHTENED WORKING IN THE ZFP. INITIAL DEVELOPMENT OVER THE MOUNTAINS NEAR KTUS...WHILE A BIT LATE AND SHEARED-LOOKING...WAS BREAKING THROUGH THE WEAK 400-300MB CAP. RECENT SATELLITE TRENDS APPEAR TO BE SUPPORTING THE GFS A BIT MORE THAN THE ETA...ALTHOUGH MODEL MASS FIELDS ARE RELATIVELY CLOSE. WARMING AND DRYING ALOFT WILL DUKE IT OUT WITH CONTINUED EASTERLY SHEAR AND INCREASING PRECIP WATER ON THU. SUSPECT THE WARMING WILL WIN OUT GIVEN RECENT DEVELOPMENTS. HOWEVER NOW THAT LOW LEVEL MOISTURE IS AT MONSOONAL LEVELS...I AM RELUCTANT TO LOWER POPS TOO MUCH. WHILE THU MAY BE A BIT DOWN...WELL-ADVERTISED RAMP UP FRI-SAT STILL LOOKS GOOD. EMILY IS HOLDING TOGETHER VERY WELL OVER NE MEXICO DESPITE BEING PRETTY FAR INLAND. THIS INCREASES CONFIDENCE THAT THE MOISTURE WILL MAKE IT...IF NOT A MID LEVEL CIRCULATION REMNANT. THE BIG CAUTION HERE IS THAT AS WE HAVE SEEN WITH TROPICAL MOISTURE INFLUXES BEFORE...THEY CAN JUST AS EASILY SHUT US DOWN AS THE BOUNDARY LAYER COOLS. THE ONE THING GOING FOR US IS THAT THE GFS MAINTAINS 20-30KT E FLOW BOTH DAYS. ALL WELL NEED IS A LITTLE DAYTIME HEATING...WITH FRI MORE LIKELY TO SEE SOME THAN SAT. THEREAFTER INTO EARLY NEXT WEEK...GENERAL MODEL CONSENSUS IS THAT THE UPPER HIGH WILL WEAKEN AND MEANDER AROUND A BIT. BUT IT WILL GENERALLY STAY TO OUR N. CLIMO POPS/TEMPS WILL BE THE WAY TO GO SINCE BY THEN...THE TYPICAL MONSOON UPS-AND-DOWNS WILL BE GOVERNED HEAVILY BY SMALL SCALE FEATURES AND ACTIVITY FROM THE PREVIOUS DAY. && .FIRE WEATHER...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL CONTINUE TO RESULT IN ABOVE NORMAL TEMPERATURES THROUGH FRIDAY. THE STRONG DAYTIME HEATING...COMBINED WITH MOISTURE IN PLACE...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS THIS AFTERNOON AND EVENING. ADDITIONAL TROPICAL MOISTURE WILL MOVE INTO THE REGION THIS WEEKEND AS THE REMNANTS OF EMILY APPROACH FROM THE SOUTHEAST...RESULTING IN INCREASING THUNDERSTORM AND PRECIPITATION CHANCES. A RETURN TO MORE SEASONAL TEMPERATURES WILL ALSO OCCUR OVER THE UPCOMING WEEKEND...DUE TO THE INCREASING MOISTURE...CLOUDS AND PRECIPITATION THAT ARE EXPECTED. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...TODAY WILL BE THE 3RD DAY IN A ROW WHERE THE AVERAGE DEWPOINT AT KTUS IS 54F OR HIGHER. THUS THE FIRST MONSOON DAY WILL GO DOWN IN THE RECORD BOOKS AS JULY 18...THE 2ND LATEST START ON RECORD. PUBLIC...PYTLAK FIRE WEATHER...ZELL WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 12:03 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1203 PM MST WED JUL 20 2005 AZZ029>035-210700- UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1203 PM MST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY .DAY ONE...TODAY SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND OVER THE EASTERN MOUNTAINS THIS AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND. ALSO OF CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING TO FLOODING...AS WELL AS HAIL ASSOCIATED WITH SOME OF THE THUNDERSTORMS. DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE CHANCE FOR SOME HAIL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN PLACE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-210700- NORTHERN GREENLEE COUNTY- 1203 PM MST WED JUL 20 2005 SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM ...MOVING SOUTHWEST INTO THE DESERTS THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY WINDS AND HAIL. ALSO OF CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING TO FLOODING. DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE CHANCE FOR SOME HAIL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN PLACE. FISHLER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 19, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 19, 8:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Jul 19, 9:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 20, 3:05 PM MST | Severe Thunderstorm Warning | TWC | Graham | 20 min |
| Jul 20, 4:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.